My older lab has trouble walking. I believe it's arthritis or just joint pain with age. May I give him a small dose of human motrin....or??? What do you suggest? He is a bit overweight so am trying to manage that also.
NO. Sorry to be so abrupt but ibuprofen, the active ingredient in motrin, is EXTREMELY toxic to dogs! Even a small dose can lead to events that will kill him.
It's best to check with your vet first on dosing, but he CAN have human aspirin as long as it's either buffered or enteric coated, like Ascriptin. But don't give him any other type of human OTC pain reliever because they are just not formulated for dogs.
ALSO, if you take him to the vet and the vet prescribes a product called Rimadyl, do your research on it before giving it to him. Labrador retrievers are one of the breeds that are known to have adverse reactions to rimadyl, and sometimes the benefits just do not outweigh the risks in something like this. What you CAN do is to start giving him a glucosamine and chondroitin supplement. These have been proven to be of great help to arthritic dogs with an occasional dose of enteric coated aspirin to help them over the rough spots.
I agree. DO NOT GIVE YOUR DOG HUMAN MEDICATIONS! A veterinarian can prescribe one of several medications to help with arthritis such as the before mentioned Rimadyl, Deramaxx, or even Tramadol. A Glucosamine suppliment is always helpful and slows the progression of the arthritis. Also...Labradors can take Rimadyl, but like any dog they should have their bloodwork done before hand to make sure their organs are functioning properly. Also it should always be taken with food.
If you are going to use aspirin, be sure to give the lowest recommended dose. Ask your vet to determine the lowest correct dose according to your dogs weight.
Give with food.
Avoid Aspirin with caffeine.
Make sure, that if your dog is currently taking any medications, the aspirin will not interact with the medications.
My vet is comfortable with my dogs getting the lowest dose,on a short term basis, but she has told me that it must be buffered only, and not enteric-coated aspirin (the coating can decrease the absorption of aspirin from the intestines in dogs). Ask your vet about buffered versus enteric coated.
I am not familiar with Ascriptin, so, I do not know if it is enteric coated or not, or if you can purchase it with or without enteric coating.
My vet has told me that she does not prefer aspirin and personally recommends one of the newer NSAIDS.
She said that she uses Previcox for her dog.
On a personal note, I do not like Rimadyl..( Carprofen )...I believe it caused problems with my dog, and I avoid it to this day.
As Ghilly has mentioned, supplements are of great help. However, it may take about 4 to 6 weeks before the supplements start to help. So perhaps your dog would benefit from a NSAID..( aspirin or other ) during that first 4 to 6 weeks.
Talk to your vet...he can determine the correct dosage of aspirin, and tell you what side effects you need to watch for.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.